A 47-year-old man presents for evaluation of a rash. The rash developed 24 hours after perioperative administration of vancomycin following a gunshot wound to the abdomen. The patient reports that the rash is itchy. Physical examination revealed tense bullae with an erythematous base in the axillae and groin, bilaterally, as well as on the glans penis and oral mucosa in a string of pearls configuration.
This article originally appeared here.
The morphology, distribution, and history of recent exposure to vancomycin is consistent with linear IgA bullous dermatosis (LABD). LABD is a rare autoimmune mucocutaneous disorder that may be idiopathic or drug-induced.1 Vancomycin is the most common drug associated with this...
Submit your diagnosis to see full explanation.
The morphology, distribution, and history of recent exposure to vancomycin is consistent with linear IgA bullous dermatosis (LABD). LABD is a rare autoimmune mucocutaneous disorder that may be idiopathic or drug-induced.1 Vancomycin is the most common drug associated with this condition, and lesions typically appear 24 hours to 15 days after drug exposure.2
The clinical features of LABD are varied and may include erythematous plaques, blanching macules and papules, and targetoid lesions. Most commonly, it presents with tense bullae in a “cluster of jewels” or “string of beads” arrangement.3 On histopathology, the condition is characterized by neutrophilic infiltration and subepidermal vesicles or bullae.4 Direct immunofluorescence reveals the presence of continuous linear IgA deposition along the basement membrane zone.4
Treatment begins with identification of any inciting factors, which may include drugs, though infection, lymphoproliferative disorders, systemic lupus erythematosus, and ulcerative colitis have also been reported.1 The offending drug should be withdrawn, and this alone may lead to gradual improvement in skin lesions within several weeks. Dapsone is considered first line in the treatment of LABD.1 It has been shown to be rapidly effective in the treatment of LABD with lesions resolving within 72 hours of treatment initiation. Caution should be exercised with this medication, and glucose-6-phosphate dehydrogenase (G6PD) deficiency should be ruled out before initiating therapy to prevent the risk of hemolytic anemia. Other treatment options include colchicine, topical and oral corticosteroids, and sulfonamides.2 This patient was treated with dapsone 100 mg daily for 1 week, and the lesions rapidly improved within 48 hours.
May Elgash, BS, is a medical student at the Lewis Katz School of Medicine at Temple University in Philadelphia. Sylvia Hsu, MD, is professor and chair of the Department of Dermatology at the Lewis Katz School of Medicine at Temple University in Philadelphia. Acknowledgement: Gabriel Isaza, MD, for taking the clinical photo.
- Chen S, Mattei P, Fischer M, Gay JD, Milner SM, Price LA. Linear IgA bullous dermatosis. Eplasty. 2013;13:ic49.
- Jha P, Swanson K, Stromich J, Michalski BM, Olasz E. A rare case of vancomycin-induced linear immunoglobulin A bullous dermatosis. Case Rep Dermatol Med. 2017;2017:7318305. doi:10.1155/2017/7318305.
- Mori T, Yamamoto T. Vancomycin-induced linear IgA bullous dermatosis with isomorphic response. Our Dermatol Online. 2013;4(Suppl 3):619-620. doi:10.7241/ourd.20134.154.
- Shpadaruk V, Miller J, Da Forno P, Johnston GA. Vancomycin-induced linear IgA bullous dermatosis. J Am Acad Dermatol. 2016;74(Suppl 1):AB77. doi:10.1016/j.jaad.2016.02.300.